Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Green Bay, WI

October 17, 2016Langlade County, Lincoln County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Oct 17, 2016, 4:37 PM CDT for Langlade County, Lincoln County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 4:37 PM CDT (21:37 UTC)
Expired
Oct 17, 2016, 5:15 PM CDT
In force
38 min
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Lincoln County, WI

The radar

The Green Bay radar (KGRB), 151 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS83 KGRB 172137
SPSGRB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON OCT 17 2016
 
WIZ011-018-019-021-030-172215-
NORTHERN OCONTO COUNTY WI-LANGLADE WI-LINCOLN WI-FOREST WI-
MARATHON WI-
437 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...NORTHERN MARATHON...
SOUTHERN FOREST AND LINCOLN COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANTIGO TO NEAR
DORCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
ANTIGO...MERRILL...TOMAHAWK...DORCHESTER...PARRISH...PEARSON...
CARTER...COUNCIL GROUNDS STATE PARK...
NEW WOOD WILDLIFE AREA AND ELCHO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4527 9005 4548 9000 4547 8843 4543 8843
      4504 8912 4499 9032
TIME...MOT...LOC 2135Z 228DEG 35KT 4508 8916 4503 9027 

$$

MG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:16 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 17, 3:16 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
316 PM CDT MON OCT 17 2016

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 316 PM CDT Mon Oct 17 2016

The main concerns in the short term are thunderstorm chances and
their severe potential.

Surface analysis at 19z showed a warm front to the northeast of
the forecast area and a cold front across western Vilas County.
The airmass in the warm sector of the surface system, that
covered almost the entire area early this afternoon, was quite
warm and humid. Temperatures reached the upper 60s and 70s,
except in the far north where fog and low clouds suppressed
daytime heating, and dew points were in the 60s. The 12Z GRB
sounding showed saturated conditions below a strong inversion just
below 700mb. MU CAPE values were in excess of 1000 j/kg over most
of the area throughout the day, but there was enough CIN to keep a
lid on things. 19Z mesoanalysis graphics indicated that the cap
was eroding across central and east central Wisconsin, and in
southeast Minnesota and western Wisconsin where an areas of showers
developed after 18Z.

Models had a 850mb low passing across northwest Wisconsin this
evening and a surface low moving across west central and northeast
Wisconsin ahead of an approaching mid level trough. Northern
Wisconsin was forecast to be in the left exit region of an upper
jet max as well, so that is the area of greatest concern for
severe storms tonight. SPC day 1 outlook had a slight risk
generally north of Highway 29. In addition, significant deep layer
shear across the north in the presence of a surface boundary
brings the potential for supercell development.

PWAT values were at least an inch, 1.51 at GRB, this morning so
heavy rainfall is also a concern. Dense fog is possible overnight.
Expect cooler day on Tuesday but highs are still forecast to be at
least 5F above normal.

.LONG TERM...Tuesday Night Through Monday
Issued at 316 PM CDT Mon Oct 17 2016

For the rest of the work week, a series of short wave troughs
with cold frontal passages in the west to northwest flow will
bring in a cooler and drier air mass. little or no precipitation
is expected.

One front is progged to pass through late Wednesday into
Wednesday night and then another cold front with greater height
falls aloft for Friday. Could be cold enough for a light mix
across the far north toward Thursday into Friday as 850 mb temps
fall to -4 C. Frost freeze headlines may be required later this
week for the lingering growing areas over central and east central
Wisconsin.

Continued west to northwest flow aloft after Friday will bring a
couple of fast moving weak frontal systems over the area this
weekend and early next week. Medium range model timing divert this
weekend with the strength of a plains surface ridge which would play
a role on small precipitation chances as well as temperature
trends.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Mon Oct 17 2016

MVFR conditions prevailed across most of the forecast area at
midday, with mainly IFR ceilings and fog across north central
Wisconsin. The entire forecast area was in the warm sector of a
surface system. There was a surface inversion evident on the 12Z
GRB sounding and the atmosphere was saturated below a stronger
inversion just below 700mb. Mesoanalysis showed SB CAPEs in excess
of 1000 j/kg across much of the area at 17Z but there was still
plenty of CIN.

Little or no improvement is expected the rest of the day and the
chance for thunderstorms increases later this afternoon with an
approaching jet max and mid level short wave, and a surface low
over the Plains moving northeast along the cold front. Showers and
storms should exit the area late tonight but some low clouds and
fog may hang around for a while. VFR conditions should prevail on
Tuesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......TDH
AVIATION.......MG
Hazardous weather outlook, Oct 17, 3:18 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT MON OCT 17 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
318 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT AS A STRONG AREA OF LOW PRESSURE MOVES THROUGH THE
REGION FROM LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAINFALL OVER PARTS OF CENTRAL...NORTH CENTRAL
AND FAR NORTHEAST WISCONSIN. THERE IS A MARGINAL RISK OF SEVERE
STORMS OVER EAST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING.

LMZ521-522-541>543-182030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
318 PM CDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTH WINDS AND HIGH WAVES WILL RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN.

DENSE MARINE FOG WILL IMPACT NAVIGATION THROUGH THIS EVENING.

THUNDERSTORMS ARE POSSIBLE, ESPECIALLY THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS...HAIL
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT.

MG/TDH

In the hours before

Special weather statement, Oct 17, 4:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
437 PM CDT MON OCT 17 2016

WIZ011-018-019-021-030-172215-
NORTHERN OCONTO COUNTY WI-LANGLADE WI-LINCOLN WI-FOREST WI-
MARATHON WI-
437 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR LANGLADE...NORTHERN MARATHON...
SOUTHERN FOREST AND LINCOLN COUNTIES UNTIL 515 PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING SHOWERS AND A FEW
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANTIGO TO NEAR
DORCHESTER. MOVEMENT WAS NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
ANTIGO...MERRILL...TOMAHAWK...DORCHESTER...PARRISH...PEARSON...
CARTER...COUNCIL GROUNDS STATE PARK...
NEW WOOD WILDLIFE AREA AND ELCHO.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4527 9005 4548 9000 4547 8843 4543 8843
      4504 8912 4499 9032
TIME...MOT...LOC 2135Z 228DEG 35KT 4508 8916 4503 9027

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:23 AM CDTSpecial Weather StatementGRBMarinette22 min
Oct 17, 3:26 AM CDTSpecial Weather StatementGRBFlorence, Forest49 min
Oct 17, 4:03 AM CDTSpecial Weather StatementGRBDoor42 min
Oct 17, 4:11 AM CDTDense Fog AdvisoryGRBDoor, Kewaunee, Manitowoc6 hr
Oct 17, 4:16 AM CDTSevere Thunderstorm WarningGRBDoor29 min
Oct 17, 4:27 AM CDTSpecial Marine WarningGRB33 min
Oct 17, 4:35 AM CDTMarine Dense Fog AdvisoryGRB23 hr
Oct 17, 5:17 PM CDTSpecial Weather StatementGRBForest, Lincoln, Oneida43 min
Oct 17, 5:45 PM CDTSpecial Weather StatementGRBForest, Langlade, Lincoln45 min
Oct 17, 6:10 PM CDTSpecial Weather StatementGRBFlorence, Forest50 min
Oct 17, 6:24 PM CDTSpecial Weather StatementGRBFlorence, Forest51 min
Oct 17, 6:35 PM CDTSevere Thunderstorm WarningGRBMarinette13 min
Oct 17, 6:49 PM CDTSpecial Weather StatementGRBOneida41 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.